Browse

You are looking at 1 - 2 of 2 items for :

  • Altered level of consciousness x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.